MAUDE Adverse Event Report: THORATEC CORPORATION HMII, G2.3, POCKET CONTROLLER; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION HMII, G2.3, POCKET CONTROLLER; VENTRICULAR (ASSIST) BYPASS
Model Number 106762
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/20/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the patient's controller alarmed "call hospital contact".The patient's wife exchanged the controller.The controller exchange resolved the alarm but the patient's wife was unable to turn off the controller when it was no longer in use.The controller would not respond to any button being pressed.
 
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted when the manufacturer¿s investigation is completed.
 
Additional Manufacturer Narrative
Incidental findings: superficial jacket damage - cut in the white power cable.Manufacturer's investigation conclusion: the reported event of a call hospital contact message and red heart alarm was confirmed via evaluation.A review of the downloaded log file contained data spanning approximately 9 days (12may2023 ¿ 20may2023, 01jan2001 per timestamp).Starting 20may2023 at 16:45:30, the pump speed fell to 0 rpm due to the bus voltage and phase values falling to 0.The bus voltage and phase values intermittently fluctuated until 20may2023 at 17:08:35.On 20may2023 at 16:45:30 and 16:54:31, backup battery not installed alarms activated.In addition, from 16:47:30 ¿ 16:54:36, driveline disconnect alarms activated.These alarms did not appear to be true physical disconnections due to a potential shorted condition within the controller.The log file did not capture the resolution of the pump stop or the driveline being disconnected from the controller before it was exchanged.This is consistent with the controller entering backup mode.By design, the system controller does not record events while in backup mode.No other notable alarms were active in the log file.The heartmate ii system controller (s/n: (b)(6)) was returned for analysis.The system controller underwent functional testing.Upon connecting to power, a connect driveline message and red heart alarm were active.The driveline was connected, and a call hospital contact message activated.The pump was unable to start.The controller was disassembled and residue consistent with dried fluid ingress and corrosion was observed on multiple main printed circuit board (pcb) components.The damaged components pertain to circuitry that controls the emergency backup battery, the driveline phases, and communication with the motor that regulates motor speed.Heartmate ii instructions for use, rev.C, section 7 entitled ¿alarms and troubleshooting¿ and heartmate ii patient handbook, rev.C, section 5 entitled ¿alarms and troubleshooting¿ addresses how to properly interpret and troubleshoot all system alarms, including controller fault alarms.The heartmate ii patient handbook, rev.C, section 10 ¿safety checklists¿, instructs users to regularly inspect their equipment for damage, including damage to the system controller¿s power cords, and to obtain replacements if needed.The heartmate ii patient handbook, rev.C, instructs users to never submerge their equipment, including their system controller, underwater.The patient handbook also instructs users to never expose their equipment to liquids or fluids of any kind.The patient handbook cautions the users to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.Device history records were reviewed and showed no deviations from manufacturing or quality assurance (qa) specifications.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
HMII, G2.3, POCKET CONTROLLER
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
bob fryc
6035 stoneridge drive
pleasanton, CA 94588
7818528204
MDR Report Key17366622
Report Number2916596-2023-05244
Device Sequence Number6608361
Product Code DSQ
UDI-Device Identifier00813024013013
UDI-Public00813024013013
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
P060040
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 08/30/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date03/17/2024
Device Model Number106762
Device Catalogue Number10005080
Device Lot Number7917288
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/06/2023
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/30/2023
Supplement Date Received by Manufacturer08/25/2023
Initial Report FDA Received Date07/20/2023
Supplement Report FDA Received Date08/30/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/18/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age52 YR
Patient SexMale
Patient Weight113 KG